Alert archive / Michigan / River Flood Advisories in 2018
River Flood Advisory 8, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood advisory at Jan 11, 2018, 10:07 PM EST for Osceola County, Michigan. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2018, 10:07 PM EST (03:07 UTC)
- Expired
- Jan 13, 2018, 11:46 AM EST
- In force
- 38 hr
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
County Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Muskegon River at Evart (EVRM4). The gauge peaked at 10.48 ft at Jan 12, 2018, 8:00 AM EST.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 13 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04121500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood advisory went out at Jan 11, 6:28 PM EST, 3 hours 39 minutes earlier.
Area forecast discussion, Jan 11, 6:28 PM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
628 PM EST Thu Jan 11 2018
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 330 PM EST Thu Jan 11 2018
A cold front will bring rain showers this evening that will become
mixed with and then change over to light snow showers. Light snow
and sleet accumulations of an inch or two are expected through
midday Friday with relatively highest accumulations southeast of
Grand Rapids. Temperatures will plummet into the 20s behind the cold
front tonight. The cold air will stick around this weekend through
next week with occasional snow showers.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 330 PM EST Thu Jan 11 2018
The cold front will bring rain showers into this evening that will
change over to snow showers overnight as strong caa occurs after
fropa. A very brief period of sleet is also possible. Based on a
consensus of latest higher resolution short range guidance and qpf
we expect snow accumulations of around an inch in our central
fcst area. Snow accumulations of up to around two inches are expected
over our se fcst area by midday Friday with locally higher amounts
to near 3 inches possible near KJXN.
Given plummeting temperatures after fropa and the precipitation
and expectations for snow overnight into Friday morning we
decided to hoist a winter wx advisory for the southern two thirds
of our fcst area where travel conditions will likely become rather
hazardous for the Friday morning commute. Decided against an
advisory for our northern two rows of counties where very little
snow (under an inch) is forecast and based on coord w/DTX and
APX (thanks for extensive coordination on headline decisions
DTX/IWX/APX).
Cold and dry/tranquil wx is fcst for the vast majority of our
fcst area Friday afternoon through Saturday night as high pressure
gradually builds in from the northwest. A few flurries or light
lake effect snow showers will just clip areas right along the Lake
MI shoreline.
.LONG TERM...(Sunday through Thursday)
Issued at 330 PM EST Thu Jan 11 2018
Models are in relative agreement in tracking down a clipper low
starting Sunday Night and lasting through Monday. Widespread
accumulations look likely with some at least low impacts expected. I
have increased POPs for this event given the better confidence.
A reinforcing shot of arctic air moves in behind this departing
system. Based on the low level flow...lake effect if any will be
confined to the immediate lakeshore region. I do feature this
highest POPs there with some potential for accumulations. Well below
normal temperatures will continue.
Mid level ridging arrives for the end of the week. The Gulf looks
cut off through Friday. This pattern typically leads to moderating
temperatures and less than normal precipitation. That could change
next weekend as the Gulf is shown to open up as a Southern Rockies
low kicks out into the Southern Plains.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 628 PM EST Thu Jan 11 2018
IFR conditions continue to prevail at all of our TAF sites this
evening. The cold front will be passing through by 03z or so and
that will bring the winds to the west then northwest. Normally
this would bring some clearing (behind a strong cold front) but
this time there is a wave on the front. So even through the rain
should end around 03z or so from the frontal system, then
precipitation from the wave on the front will move in around 06z.
Since by then the cold air will be in place I expect freezing
rain, sleet and snow to start the precipitation again around 06z
or so then it should change to all snow by 09z or so. I could see
several hours of moderate snow at AZO, BTL, LAN AND JXN. For the
western TAF sites skies will clear by 18z or so. The more eastern
TAFS may stay in snow till late afternoon.
&&
.MARINE...
Issued at 330 PM EST Thu Jan 11 2018
The small craft advisory was extended through early Saturday
morning.
&&
.HYDROLOGY...
Issued at 330 PM EST Thu Jan 11 2018
Snowmelt is expected into tonight, as warm moist air continues to
invade the region. Most of the snow pack should melt, but not all of
the melt water will make it into the river system before the cold
air moves back in and locks it down later tonight through the
weekend.
There is still 1 to 2 inches of snow, mainly north of Grand Rapids.
No excessive rainfall is expected with the warmup and amounts should
be generally under one half inch through the warm period. This has
resulted in minor river flooding scattered across Southwest Lower
Michigan. Some ponding of water, away from the rivers, will be
possible. The rivers will need to be closely monitored for ice
breakup and potential ice jam flooding.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 3 AM to 6 PM EST Friday for MIZ059-
066-067-073-074.
Winter Weather Advisory from 10 PM this evening to 1 PM EST
Friday for MIZ050>052-056>058-064-065-071-072.
LM...Small Craft Advisory until 4 AM EST Saturday for LMZ844>849.
&&
SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...MJS
AVIATION...WDM
HYDROLOGY...63
MARINE...LaurensHazardous weather outlook, Jan 11, 4:33 AM EST, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK National Weather Service Grand Rapids MI 433 AM EST Thu Jan 11 2018 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 433 AM EST Thu Jan 11 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Minor areal flooding may develop today due to rain and snow melt, especially west of Highway 131. Areas of dense fog could also redevelop. Standing water will quickly freeze up tonight as temperatures plunge into the 20s, leading to areas of black ice. There is also a risk for some light accumulations of freezing rain and snow late tonight mainly south and east of Grand Rapids. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Friday morning commute may be slick due to areas of light freezing rain and snow and the overnight freeze up of standing water from Wednesday and Thursday's snowmelt. Lake effect snow will result in some accumulations west of Highway 131 over the weekend. A more widespread snow is expected beginning Sunday night and continuing through Tuesday, with light accumulations likely over most of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-120945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 433 AM EST Thu Jan 11 2018 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Areas of fog and highs winds and waves are expected today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday High winds and waves, along with freezing spray, are expected on Lake Michigan through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Meade
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 9:45 PM EST | Gale Warning | GRR | 18 hr | |
| Jan 12, 3:26 PM EST | Small Craft Advisory | GRR | 24 hr |
Nearby
River Flood Advisories in Michigan, 2018Every river flood advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.